Join 3,411 readers in helping fund MetaFilter (Hide)


Oxycodone Blues
March 10, 2008 2:37 PM   Subscribe

How to avoid occasional crippling nausea when taking oxycodone?

I am currently taking high doses of Tylenol with codeine, and will be graduating to Percocet later this week, if my meeting with my doctor goes as I think it will. I'll be on it for a few months while I wait for surgery, and then recover from surgery. I went through this situation before a couple years ago, when I was on it for 4 months, and while I was ok most of the time, there were a couple instances where I couldn't get out of bed for 2 days and couldn't hold down any food. I attribute it to the Percocet because I hardly ever get sick like that. I always take the tablets with a little food (saltines or what have you), and most of the time my stomach isn't bothered at all (and no constipation either), but I'd like to avoid getting hit by occasional severe nausea, if at all possible. I'll be asking my doctor for her suggestions, but I'd like to hear your experiences/suggestions as well. Thanks in advance!
posted by anonymous to Health & Fitness (13 answers total)
 
Marijuana works incredibly well for nausea - just a toke or two will do ya.
posted by By The Grace of God at 2:47 PM on March 10, 2008


Compazine, which must be prescribed, works very, very well, but it can have some dangerous side effects among a tiny percentage of the population (me, for one). For that reason, it should probably shouldn't be taken at home without it first being administered in a controlled situation.
posted by nedpwolf at 3:13 PM on March 10, 2008


I am not a doctor but I am a long-term user of oxycodone and other strong drugs for pain management. Your doctor will have the best advice for your specific situation; percocet is just one of many painkillers she could prescribe. In discussing medications with doctors, I've found it useful to keep a calendar on which I document the time of day I take a pill, side effects, their intensity, and precisely when they occur throughout the day. This information may help your doctors identify patterns as they stumble towards effective treatments. It will also give you a small sense of empowerment-- at least it has done so for me. I hope you feel better soon!
posted by vincele at 3:30 PM on March 10, 2008


Take with food. Use Metamucil daily. Have something for nausea on hand.

Ginger extract may possibly be helpful but really no OTC substance works well for nausea. Promethazine or Prochlorperazine are the most commonly prescribed, but can be sedating and can cause extrapyramidal symptoms (ie make you very twitchy and feel like you are jumping out of your skin.) Scopalamine patches and metaclopromide *may* have fewer side effects. The really good drugs like ondansetron, you can't afford.

Oxycodone is highly addictive, yadda yadda yadda. IANYD.
posted by Slarty Bartfast at 4:19 PM on March 10, 2008


I *just* got out of a long hospital stay and struggled with this. Any meaningful dose of opiates makes me really nauseous, often resulting in vomiting. Eventually they switched me to a painkiller with tramadol and presto, no nausea. We were dealing with significant pain, and tramadol delivered relief. Of course, I was just happy to stop vomiting on myself. I would definitely talk to your doc about the option. I don't know the long term risks of taking it, might be worse withdrawals, etc. But it won't hurt to bring it up.
posted by milarepa at 4:27 PM on March 10, 2008


I have this problem with painkillers with acetaminophen and my doctor gave me Tramadol after surgery which worked fine.
posted by youcancallmeal at 5:12 PM on March 10, 2008


I drank a lot of flat coke. Seemed to help although there is obviously no medical justification.
posted by JohnnyGunn at 6:22 PM on March 10, 2008


oooh. this has happened to me, too. codeine is not my happy friend. I had a prescription that said take 1-2 every four hours, and so I took two. BAD IDEA. I spent those 4 hours in a cold sweat and puking. I called my stepfather, who's a doctor, in the middle of the night to cry to him about it, and his explanation was that the dosage was probably too high for me (it wasn't a lot--two of the standard Tylenol 3 tabs). Codeine also makes me unable to sleep.

Hydrocodone and oxycodone and dextropropoxyphene (Darvocet), on the other hand, don't mess with me. You might just have to do a trial and error thing.
posted by Stewriffic at 6:25 PM on March 10, 2008


Oxycodone generally gives me heavy duty nausea, but it's really the only opiate that does so. There are plenty of others, and I agree with Stewriffic about a trial and error approach. Also, By The Grace of God is pretty on the mark with the pot suggestion.
posted by solipsophistocracy at 6:52 PM on March 10, 2008


There is a liver enzyme which about 7% of the population don't have that is required to break codeine down into morphine. If you are in that group, it won't work and can cause bad side effects. I am not sure how this affects other opioids, but suffice it to say, human reactions to them are so varied that many clinical trials actually find them close to placebo (just like antidepressants) because of the variation.

There are many opioids, so you can probably find one that doesn' t make you too nauseous. The mixed agonist/antagonists like buprenorphine or stadol may be a good choice, particularly for women.

Note that acetaminophen (tylenol) can be very hard on the liver and this can cause nausea-- if you need more pain relief and need to escalate opioid dose, that can be done *under medical supervision* without much risk (even overdose can be instantly reversed with an antidote, with no harm done if caught quickly). But this is not true for tylenol-- higher doses can cause liver damage that is irreversible and potentially fatal.

Also note that Darvon and Darvocet should be generally avoided: they are potentially dangerous to the heart and actually do not provide better pain relief than aspirin. Some countries have taken these off the market as a result and this will probably happen eventually in the US.
posted by Maias at 6:54 PM on March 10, 2008


Smoking pot while using OxyContin resulted in guaranteed, almost immediate unconsciousness for me. Using pot in combination with high doses of opiates was a radically different experience for me than just smoking pot. I would recommend proceeding with caution.
posted by The Straightener at 7:07 PM on March 10, 2008


Get a prescription for Zofran (I don't know the non-brand-name of it). It's an anti-nausea given to pregnant women. It saved me when I tore two discs in my neck and was on oxy for months. Ditto on the metamucil- BIG TIME. Don't ignore this. Take your oxy with zofran and a meal, not just a cracker.
posted by orangemiles at 11:31 AM on March 11, 2008


If you are staying on the Percocet, take it with food and a lot of water. I mean a minimum of a full glass, 2 glasses if possible. I've been on different pain meds for awhile due to post surgery pain and the water is what helps me.
posted by SuzySmith at 4:02 PM on March 11, 2008


« Older I am going back to work and ne...   |  Recommend a good seafood resta... Newer »
This thread is closed to new comments.